Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 185, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 15, 2010, 1:22 AM CDT for Ellis County, Trego County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2010, 1:22 AM CDT (06:22 UTC)
- Expired
- Sep 15, 2010, 2:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 10:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1767 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:52 PM CDT, 9 hours 30 minutes earlier.
Area forecast discussion, Sep 14, 3:52 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 352 PM CDT TUE SEP 14 2010 .DISCUSSION... DAYS 1-2... A STRONG SHORTWAVE TROUGH WILL PASS ACROSS THE CENTRAL PLAINS LATE TONIGHT AND WEDNESDAY. THE SFC REFLECTION OF THIS WAVE WILL DEVELOP ALONG THE FRONT RANGE LATER THIS AFTERNOON AND THEN MOVE EASTWARD ACROSS NEBRASKA AND INTO IOWA AND SOUTHERN MN BY WEDNESDAY EVENING. FURTHER SOUTH, THERMAL CONTRIBUTIONS DUE TO DOWNSLOPE FLOW WILL LEAD TO THE DEVELOPMENT OF A TRAILING SFC LOW ALONG THE COLD FRONT ACROSS KS. BUT THE TRUE SYNOPTIC LOW WITH LOW LEVEL WIND CIRCULATION WILL BE FURTHER NORTHEAST. THE BEST DEEP LAYER MOISTURE AND CONVERGENCE WILL BE WELL TO OUR NORTHEAST AHEAD OF THE SFC LOW. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN OUR NORTHERN COUNTIES TONIGHT ON THE SOUTHERN END OF THE UPPER DYNAMIC LIFT, AND THEN ALONG THE TRAILING COLD FRONT IN OUR FAR SOUTHEAST WEDNESDAY AFTERNOON. GIVEN THE DOWNSLOPE FLOW, TEMPS OUGHT TO SOAR TO NEAR 100 IN AREAS SOUTHEAST OF DDC, ESPECIALLY ON THE LOWER TERRAIN IN SOUTHERN CLARK COUNTY WHERE IT COULD REACH 102F. AFTER THE UPPER JET STREAK PASSES, OUR FCST AREA WILL BE IN THE ENTRANCE REGION OF THE JET BY THURSDAY. THE MODELS SHOW FAIRLY HIGH RH AT MID LEVELS (600-500MB) AND THE NAM/ECMWF ACTUALLY HAVE SMALL AMOUNTS OF QPF. DECIDED TO INTRODUCE SMALL POPS FOR SHOWERS BUT THIS PRECIP MAY NOT EVEN REACH THE GROUND GIVEN THE DRY LOW LEVELS. TEMPS SHOULD BE COOLER BEHIND THE FRONT ON THURSDAY, ESPECIALLY IN AREAS THAT HAVE EXTENSIVE MID LEVEL CLOUD. DAYS 3-7... THE MEDIUM RANGE MODELS ALL CONTINUE TO BE IN VERY GOOD AGREEMENT WITH THE DEVELOPMENT OF A BROAD UPPER LEVEL RIDGE DEVELOPING OVER MUCH OF THE CONUS THROUGH THE LATTER PART OF THIS WEEK INTO THE WEEKEND. A DEEP UPPER LEVEL LOW PRESSURE CENTER OVER THE OVER FAR NORTHERN CANADA WILL ROTATE SOUTH THROUGH THE SOUTHERN PROVINCES AND INTO THE HUDSONS BAY REGION BY SATURDAY. AN ASSOCIATED COLD FRONT IS FORECAST TO PUSH SOUTH INTO THE CENTRAL PLAINS ON SATURDAY AND MAY BE AS FAR SOUTH AS MY NORTHERN CWA. MODEL SOUNDINGS DON'T SHOW VERY SIGNIFICANT INSTABILITY ALONG THE FRONT WHICH MAKES SENSE GIVEN THE WARMER MID LEVELS. THE MODELS BREAK OUT SOME QPF ALONG AND MAINLY NORTH OF THE CWA ON SATURDAY BUT AM OPTING TO LEAVE THE FORECAST DRY FOR NOW. THE FRONT LIFTS OFF TO THE NORTH ON SUNDAY AS ANOTHER STRONG WAVE MOVES ONSHORE IN THE PACIFIC NORTHWEST. WE SHOULD SEE A FEW DAYS OF TEMPERATURES CLIMBING BACK UP TO AROUND OR OVER 90 DEGREES BEFORE ANOTHER COLD FRONT...ASSOCIATED WITH THE NEXT SHORTWAVE...PUSHES SOUTH THROUGH THE CENTRAL HIGH PLAINS. THE GFS AND TO A LESSER EXTENT THE ECMWF SHOW A STRONGER WAVE MOVING ACROSS THE CONUS LATER NEXT WEEK WHICH COULD BRING SIGNIFICANTLY COOLER TEMPERATURES TO THE REGION ALONG WITH A BETTER CHANCE FOR PRECIPITATION. WILL ADJUST THE WEEK TWO FORECAST TO NEAR NORMAL FOR TEMPERATURES AND PRECIPITATION. && .AVIATION... WIDELY SCATTERED THUNDERSTORMS DEVELOPING OVER THE TEXAS PANHANDLE SHOULD CONTINUE TO DEVELOP AND COULD MOVE NORTH OF THE KANSAS BORDER DURING THE LATE AFTERNOON HOURS. THINK THAT THESE STORMS WILL MAINLY STAY SOUTHEAST OF DODGE CITY SO WILL JUST HAVE A MENTION OF CB'S IN THE TAF. OTHER STORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THROUGH THE LATE AFTERNOON HOURS AND MOVE OUT INTO NORTHWEST KANSAS AND NEBRASKA THIS EVENING. STORMS FROM THIS AREA COULD IMPACT THE HAYS AREA AFTER SUNSET BUT SHOULD BE MOVING OUT OF THE AREA BY 06Z. THERE COULD ALSO BE SOME AREAS OF STRATUS DEVELOPING AROUND HAYS LATER THIS EVENING NORTH OF A RETREATING FRONTAL BOUNDARY. THE STRATUS SHOULD BE DIMINISHING LATER TONIGHT AS THE BOUNDARY MOVES NORTH OUT OF THE AREA. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 97 60 82 / 10 0 0 20 GCK 66 95 57 82 / 20 0 0 10 EHA 64 95 58 83 / 10 0 0 20 LBL 67 97 60 83 / 10 0 0 20 HYS 70 93 58 80 / 30 0 0 10 P28 72 100 67 82 / 10 40 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/02
Hazardous weather outlook, Sep 14, 11:46 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1146 AM CDT TUE SEP 14 2010 KSZ030-031-043>046-061>066-074>081-084>090-151000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1146 AM CDT TUE SEP 14 2010 /1046 AM MDT TUE SEP 14 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE OKLAHOMA PANHANDLE LATER THIS AFTERNOON. THESE STORMS COULD MOVE UP INTO SOUTHWEST AND SOUTH CENTRAL KANSAS THIS EVENING. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGH PLAINS OF NORTHEAST COLORADO AND ARE FORECAST TO MOVE OUT INTO NORTHWEST KANSAS TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS OVER 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE FORECAST TO AGAIN DEVELOP AFTER 4 OR 5 PM ON WEDNESDAY...GENERALLY EAST OF A LINE FROM ASHLAND TO DODGE CITY AND WAKEENEY. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS OVER 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SOME STORM SPOTTERS MAY BE REQUIRED TODAY GENERALLY EAST OF LINE FROM COLDWATER TO DODGE CITY TO NEAR HAYS AFTER 4 OR 5 PM AND INTO THE EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06/GERARD
In the hours before
Special weather statement, Sep 14, 8:22 PM CDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 822 PM CDT TUE SEP 14 2010 KSZ078-150200- FORD- 822 PM CDT TUE SEP 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD COUNTY... AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF ENSIGN...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHWESTERN FORD COUNTY...INCLUDING THE CITY OF DODGE CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3789 10019 3790 9979 3759 10006 3764 10020 TIME...MOT...LOC 0122Z 206DEG 26KT 3768 10011 UMSCHEID
Local storm report, Sep 14, 8:38 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 4 N WILMORE 37.39N 99.21W
09/14/2010 E1.00 INCH KIOWA KS TRAINED SPOTTER
THE REPORT WAS RELAYED BY COMANCHE COUNTY DISPATCH TO BE
DIME TO QUARTER SIZE HAIL FROM A SPOTTER.
&&
UMSCHEIDSpecial weather statement, Sep 14, 8:53 PM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 853 PM CDT TUE SEP 14 2010 KSZ063-077-150300- FINNEY-GRAY- 853 PM CDT TUE SEP 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES... AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CHARLESTON...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL FINNEY AND NORTHWESTERN GRAY COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3809 10067 3808 10034 3784 10044 3789 10060 TIME...MOT...LOC 0153Z 180DEG 11KT 3790 10055 UMSCHEID
Local storm report, Sep 14, 9:01 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 6 NW FOWLER 37.44N 100.27W
09/14/2010 E1.50 INCH MEADE KS PUBLIC
THE HAIL WAS DESCRIBED TO BE WALNUT SIZE
&&
UMSCHEIDLocal storm report, Sep 14, 9:24 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
924 PM CDT TUE SEP 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 14 NW CIMARRON 37.95N 100.53W
09/14/2010 E1.00 INCH GRAY KS PUBLIC
PERSON CALLED REPORTED THE GROUND WAS WHITE WITH HAIL
FROM PEA SIZED TO QUARTER SIZED.
&&
MBSpecial weather statement, Sep 14, 10:11 PM CDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1011 PM CDT TUE SEP 14 2010 KSZ077-078-087-150415- FORD-GRAY-MEADE- 1011 PM CDT TUE SEP 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAY...NORTHERN MEADE AND WESTERN FORD COUNTIES... AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE HAGGARD ELEV...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN GRAY...NORTHERN MEADE AND WESTERN FORD COUNTIES...INCLUDING THE CITIES OF THE HAGGARD ELEV...ENSIGN AND HOWELL...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3788 10034 3778 9991 3745 10025 3756 10038 TIME...MOT...LOC 0311Z 207DEG 15KT 3758 10033 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:32 PM CDT | Special Weather Statement | DDC | Ford | 58 min |
| Sep 14, 8:06 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 39 min |
| Sep 14, 8:22 PM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Sep 14, 8:53 PM CDT | Special Weather Statement | DDC | Finney | 67 min |
| Sep 14, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 31 min |
| Sep 14, 10:11 PM CDT | Special Weather Statement | DDC | Ford | 64 min |
| Sep 15, 12:56 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 64 min |
| Sep 15, 2:08 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 52 min |
| Sep 15, 3:14 AM CDT | Areal Flood Warning | DDC | Ellis | 6 hr |
| Sep 15, 9:16 AM CDT | Areal Flood Warning | DDC | Ellis | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.